Alert archive / Minnesota / Winter Storm Watches in 2011
Winter Storm Watch 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter storm watch at Mar 20, 2011, 3:27 PM CDT for 18 counties in Minnesota; 17 counties in North Dakota. It took effect at Mar 22, 2011, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 20, 2011, 3:27 PM CDT (20:27 UTC)
- In effect from
- Mar 22, 2011, 7:00 AM CDT
- Expired
- Mar 21, 2011, 3:12 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
All 35 counties
Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 32 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 464 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
375 WWUS43 KFGF 202027 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 327 PM CDT SUN MAR 20 2011 ...STRONG WINTER STORM TO IMPACT THE AREA TUESDAY INTO WEDNESDAY... .A STORM SYSTEM WILL ORGANIZE OVER THE ROCKIES MONDAY...AND MOVE INTO THE PLAINS TUESDAY INTO WEDNESDAY. PRECIPITATION WILL SPREAD INTO EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA LATE MONDAY NIGHT AND TUESDAY MORNING...AND BE IN THE FORM OF MIXED RAIN...FREEZING RAIN...AND SNOW. THE MIXED PRECIPITATION WILL SPREAD OVER THE ENTIRE AREA TUESDAY AFTERNOON. THE PRECIPITATION WILL CHANGE TO SNOW LATE TUESDAY AFTERNOON AND EVENING...AND THEN CONTINUE INTO WEDNESDAY MORNING BEFORE ENDING. TEMPERATURES IN THE LOW LEVELS OF THE ATMOSPHERE WILL BE CRITICAL AS TO WHAT TYPE OF PRECIPITATION FALLS. AS A RESULT...FUTURE FORECASTS COULD CHANGE AS TO HOW MUCH SNOW AND FREEZING RAIN FALLS AND WHERE. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-232030- /O.NEW.KFGF.WS.A.0003.110322T1200Z-110324T0000Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 327 PM CDT SUN MAR 20 2011 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WATCH...WHICH IS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING. * A LARGE WINTER STORM WILL IMPACT THE AREA STARTING TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * LOOK FOR MIXED RAIN...SNOW...SLEET OR FREEZING RAIN TO DEVELOP LATE MONDAY NIGHT INTO TUESDAY AND THEN TURN TO ALL SNOW TUESDAY EVENING AND CONTINUE INTO WEDNESDAY. * SIGNIFICANT SNOW AMOUNTS ALONG WITH FREEZING RAIN ARE EXPECTED ACROSS THE AREA. HOWEVER...THE LOCATIONS AND SPECIFIC AMOUNTS OF SNOW...ICE AND RAIN ARE NOT CERTAIN AS LOW LEVEL TEMPERATURES WILL BE CRITICAL. * THE SNOW WILL BE A WET SNOW AND THE STORM WILL PRODUCE EAST WINDS AT 15 TO 30 MPH. * STAY TUNED TO LATER FORECASTS FOR UPDATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ DTR
3 follow-up statements
664 WWUS43 KFGF 210926 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 426 AM CDT MON MAR 21 2011 ...STRONG WINTER STORM TO IMPACT THE AREA TUESDAY INTO WEDNESDAY... .A STORM SYSTEM DIGGING INTO THE WEST COAST ON MONDAY WILL MOVE EASTWARD INTO THE PLAINS TUESDAY INTO WEDNESDAY. PRECIPITATION WILL SPREAD INTO EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BY EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO BE A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW. COLDER AIR MOVING INTO THE REGION WILL HELP COUNTIES IN THE DEVILS LAKE BASIN AND NORTHERN RED RIVER VALLEY SWITCH TO SNOW FAIRLY EARLY TUESDAY...WITH THE FREEZING RAIN...RAIN...AND SLEET CONTINUING FURTHER SOUTH INTO TUESDAY AFTERNOON. THE PRECIPITATION WILL CHANGE TO SNOW AREA WIDE BY TUESDAY EVENING...AND THEN CONTINUE INTO WEDNESDAY MORNING BEFORE ENDING. TEMPERATURES IN THE LOW LEVELS OF THE ATMOSPHERE WILL BE CRITICAL AS TO WHAT TYPE OF PRECIPITATION FALLS. AS A RESULT...FUTURE FORECASTS COULD CHANGE AS TO HOW MUCH SNOW AND FREEZING RAIN FALLS AND WHERE. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240000- /O.CON.KFGF.WS.A.0003.110322T1200Z-110324T0000Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 426 AM CDT MON MAR 21 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING... A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING. * A LARGE WINTER STORM WILL IMPACT THE AREA STARTING TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * LOOK FOR MIXED RAIN...SNOW...SLEET OR FREEZING RAIN TO DEVELOP EARLY TUESDAY MORNING AND THEN TURN TO ALL SNOW TUESDAY EVENING AND CONTINUE INTO WEDNESDAY. * SIGNIFICANT SNOWFALL OF OVER EIGHT INCHES IS POSSIBLE ACROSS THE AREA...ALONG WITH FREEZING RAIN AND SLEET. HOWEVER...THE LOCATIONS AND SPECIFIC AMOUNTS OF SNOW...ICE AND RAIN ARE NOT CERTAIN AS LOW LEVEL TEMPERATURES WILL BE CRITICAL. * THE SNOW WILL BE A WET SNOW AND THE STORM WILL PRODUCE EAST WINDS AT 15 TO 30 MPH. * STAY TUNED TO LATER FORECASTS FOR UPDATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ JR
611 WWUS43 KFGF 211556 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 1056 AM CDT MON MAR 21 2011 ...STRONG WINTER STORM TO IMPACT THE AREA TUESDAY INTO WEDNESDAY... .A STORM SYSTEM CROSSING THE WEST COAST WILL MOVE EASTWARD INTO THE PLAINS TUESDAY INTO WEDNESDAY. PRECIPITATION WILL SPREAD INTO EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BY EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO BE A MIXTURE OF RAIN...FREEZING RAIN...SLEET AND SNOW. COLDER AIR MOVING INTO THE REGION WILL HELP COUNTIES IN THE DEVILS LAKE BASIN...NORTHERN AND CENTRAL RED RIVER VALLEY SWITCH TO SNOW FAIRLY EARLY TUESDAY...WITH THE FREEZING RAIN...RAIN...AND SLEET CONTINUING FURTHER SOUTH INTO TUESDAY AFTERNOON. THE PRECIPITATION WILL CHANGE TO SNOW AREA WIDE TUESDAY EVENING...AND THEN CONTINUE INTO WEDNESDAY MORNING BEFORE ENDING. TEMPERATURES IN THE LOW LEVELS OF THE ATMOSPHERE WILL BE CRITICAL AS TO WHAT TYPE OF PRECIPITATION FALLS. AS A RESULT...FUTURE FORECASTS COULD CHANGE AS TO HOW MUCH SNOW AND FREEZING RAIN FALLS AND WHERE. MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240000- /O.CON.KFGF.WS.A.0003.110322T1200Z-110324T0000Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...BRECKENRIDGE... FERGUS FALLS...NEW YORK MILLS...WADENA...ELBOW LAKE...CANDO... LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...WAHPETON... ADAMS 1056 AM CDT MON MAR 21 2011 ...WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING... A WINTER STORM WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY EVENING. * A LARGE WINTER STORM WILL IMPACT THE AREA STARTING TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * LOOK FOR MIXED RAIN...SNOW...SLEET OR FREEZING RAIN TO DEVELOP EARLY TUESDAY MORNING AND THEN TURN TO ALL SNOW TUESDAY EVENING AND CONTINUE INTO WEDNESDAY. * SIGNIFICANT SNOWFALL OF OVER EIGHT INCHES IS POSSIBLE ACROSS THE AREA...ALONG WITH FREEZING RAIN AND SLEET. HOWEVER...THE LOCATIONS AND SPECIFIC AMOUNTS OF SNOW...ICE AND RAIN ARE NOT CERTAIN AS LOW LEVEL TEMPERATURES WILL BE CRITICAL. * THE SNOW WILL BE A WET SNOW AND THE STORM WILL PRODUCE EAST WINDS AT 15 TO 30 MPH. * STAY TUNED TO LATER FORECASTS FOR UPDATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ VOELKER
233 WWUS43 KFGF 212012 WSWFGF URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 312 PM CDT MON MAR 21 2011 ...STRONG WINTER STORM TO IMPACT THE AREA TUESDAY INTO WEDNESDAY... .A STORM SYSTEM CROSSING THE WEST COAST WILL MOVE EASTWARD INTO THE PLAINS TUESDAY INTO WEDNESDAY. PRECIPITATION WILL SPREAD INTO EASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA BY EARLY TUESDAY MORNING. THE PRECIPITATION IS EXPECTED TO BE A MIXTURE OF RAIN... FREEZING RAIN...SLEET AND SNOW. COLDER AIR MOVING INTO THE REGION WILL HELP COUNTIES IN THE DEVILS LAKE BASIN...NORTHERN AND CENTRAL RED RIVER VALLEY BE PREDOMINANTLY ALL SNOW EARLY TUESDAY... WITH THE FREEZING RAIN...RAIN...AND SLEET CONTINUING FURTHER SOUTH THROUGH TUESDAY AFTERNOON. THE PRECIPITATION WILL CHANGE TO SNOW AREA WIDE TUESDAY EVENING...AND THEN CONTINUE INTO WEDNESDAY BEFORE ENDING. MNZ029>032-040-NDZ049-052-053-240000- /O.UPG.KFGF.WS.A.0003.110322T1200Z-110324T0000Z/ /O.NEW.KFGF.WW.Y.0017.110322T1200Z-110322T1800Z/ /O.NEW.KFGF.WS.W.0002.110322T1800Z-110324T0000Z/ WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...WADENA...ELBOW LAKE...LISBON...GWINNER... WAHPETON 312 PM CDT MON MAR 21 2011 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM TO 1 PM CDT TUESDAY... ...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 7 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 7 PM CDT WEDNESDAY. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED. THIS WINTER WEATHER ADVISORY FOR SLEET AND FREEZING RAIN IS IN EFFECT FROM 7 AM TO 1 PM CDT TUESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * A LARGE WINTER STORM WILL IMPACT THE AREA STARTING TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * LOOK FOR MIXED RAIN...SNOW...SLEET OR FREEZING RAIN TO DEVELOP EARLY TUESDAY MORNING AND THEN TURN TO ALL SNOW TUESDAY EVENING AND CONTINUE INTO WEDNESDAY. * SIGNIFICANT SNOWFALL OF SIX TO 12 INCHES OF SNOW IS POSSIBLE ACROSS THE AREA...ALONG WITH FREEZING RAIN AND SLEET. SPECIFIC AMOUNTS OF FREEZING RAIN AND SLEET ARE NOT CERTAIN AS LOW LEVEL TEMPERATURES WILL HOVER AROUND FREEZING. * THE SNOW WILL BE WET AND HEAVY WITH EAST WINDS AT 15 TO 30 MPH. * STAY TUNED TO LATER FORECASTS FOR UPDATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... *A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. *A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030- 038-039-054-240000- /O.UPG.KFGF.WS.A.0003.110322T1200Z-110324T0000Z/ /O.NEW.KFGF.WS.W.0002.110322T1800Z-110324T0000Z/ WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-WESTERN WALSH COUNTY- INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS... HALSTAD...MOORHEAD...HALLOCK...ROSEAU...BAUDETTE...WARREN... NEWFOLDEN...RED LAKE...THIEF RIVER FALLS...RED LAKE FALLS... FOSSTON...BAGLEY...BEMIDJI...MAHNOMEN...LAKE ITASCA... PARK RAPIDS...DETROIT LAKES...WOLF LAKE...CANDO...LANGDON... CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...GRAFTON... NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...FINLEY... MAYVILLE...VALLEY CITY...FARGO...ADAMS 312 PM CDT MON MAR 21 2011 ...WINTER STORM WARNING IN EFFECT FROM 1 PM TUESDAY TO 7 PM CDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 1 PM TUESDAY TO 7 PM CDT WEDNESDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * A LARGE WINTER STORM WILL IMPACT THE AREA STARTING TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. * A BRIEF PERIOD OF SLEET OR FREEZING RAIN IS POSSIBLE EARLY TUESDAY AFTERNOON BEFORE QUICKLY TRANSITIONING TO HEAVY SNOW AND CONTINUING INTO WEDNESDAY. * SIGNIFICANT SNOWFALL IN EXCESS OF A FOOT IS POSSIBLE. * THE SNOW WILL BE WET AND HEAVY WITH EAST WINDS AT 15 TO 30 MPH. * STAY TUNED TO LATER FORECASTS FOR UPDATES. PRECAUTIONARY/PREPAREDNESS ACTIONS... *A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ JK/AV
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm watch went out at Mar 20, 11:22 AM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Mar 20, 11:22 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 AM CDT SUN MAR 20 2011
.UPDATE...
FOG AND TEMPS THE MAIN ISSUE THIS AFTN. SFC LOW NEAR A RUGBY TO
JAMESTOWN CORRIDOR MOVING EAST-NORTHEAST. AREA OF DENSE FOG RACED
NORTHWARD QUICKLY UP THE JAMES VALLEY IN SOUTH DAKOTA AND THEN UP
THROUGH VALLEY CITY TO DEVILS LAKE IN THE 12-14Z PERIOD. FOG IS
SPREADING A BIT MORE NORTH AND EAST WITH TIME LIKELY INTO THE
WESTERN END OF THE RED RIVER VALLEY. LIKELY WILL NOT GET RID OF IT
TIL TROUGH PASSES AND WINDS SHIFT WEST LATER ON THIS AFTN. THUS
EXPANDED DENSE FOG ADV A BIT EAST TO THE RED RIVER AND EXTENDED IN
TIME TO 22Z FOR ENDING. ALSO NUDGED TEMPS DOWN A BIT....STILL HAVE
CHANCE FOR SOME LOW 40S IN FAR SOUTH AS SOME CLEARING NOTED ATTM
SOUTHWEST OF JAMESTOWN SPREADS EAT AND ALLOW A TEMP RISE THIS AFTN.
&&
.AVIATION...
IFR CONDITIONS ENCOMPASS MOST OF ND AND MN WITH AREAS OF PATCHY
DENSE FOG (1/4 SM OR LESS) ACROSS THE EASTERN DAKOTAS. CLOUD MASS
SHOULD DRIFT NORTHEASTWARD THROUGH THE DAY AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH THE REGION. DIFFICULT TO SAY WHEN IFR
CONDITIONS WILL IMPROVE AND THE FOG WILL LIFT...SO MULTIPLE TAF
UPDATES ARE LIKELY. MODEST SOUTHEAST WIND THIS MORNING WILL SHIFT
TO THE WEST-NORTHWEST AFTER SURFACE LOW/TROUGH PASSAGE.
&&
.HYDROLOGY...
A SMALL STREAM FLOOD ADVISORY CONTINUES FOR LOCAL FLOODING NEAR
CAYUGA (SARGENT COUNTY)...NEAR ROTHSAY IN OTTERTAIL COUNTY FROM
SNOWMELT AND LOCAL RUNOFF. THESE ADVISORIES WILL LIKELY BE RE-ISSUED
EARLY THIS AFTERNOON. ABOVE FREEZING TEMPS THE NEXT 48 HOURS WILL
CONTINUE MELTING IN THE SOUTHERN RED RIVER VALLEY FOR MONDAY INTO
TUESDAY...AND WILL ALLOW THE POSSIBILITY OF ADDITIONAL FLOODING
ALONG SMALL STREAMS. IT WILL TAKE LONGER TO SEE BREAKUP AND MOVEMENT
ON THE MAINSTEM RED AND ASSOCIATED TRIBUTARIES. COLDER WEATHER AND
MIXED PRECIPITATION CHANGING TO SNOW WILL MOVE IN BY TUESDAY
AFTERNOON...WHILE THIS WILL ADD LIQUID WATER EQUIVALENT TO THE
SYSTEM...THE MELTING PROCESS WILL GRIND TO A HALT OVER MOST AREAS BY
WEDNESDAY. EXTENDED FORECASTS SHOW THIS SPRING FREEZE UP MAY LAST
THROUGH THE END OF THE MONTH.
&&
.PREV DISCUSSION... /ISSUED 348 AM CDT SUN MAR 20 2011/
DISCUSSION...
PRECIP CHANCES FOR TODAY ALONG WITH THE MAJOR SYSTEM ON TUESDAY
WILL BE THE PRIMARY HEADACHE THIS MORNING.
LEAD SHORTWAVE TROUGH WILL CONTINUE TO EJECT OUT INTO THE CWA
TODAY. SFC LOW PRESSURE CURRENTLY OVER SOUTH CENTRAL ND/NORTH
CENTRAL SD WILL MOVE EASTWARD. SOUTHEASTERLY WINDS AHEAD OF THE
LOW HAVE CONTINUED OVER THE REGION...AND MODELS CONTINUE TO SHOW
SOME DECENT ISENTROPIC LIFT THIS MORNING. RADAR LOOP SHOWS THAT
MOST OF THE PRECIP HAS LIFTED TO THE NORTH AND EAST...ALTHOUGH
THERE HAS BEEN SOME CONVECTIVE ACTIVITY ALONG THE NEB/SD BORDER
THAT MAY CLIP OUR VERY FAR SOUTHEASTERN COUNTIES. PRECIP AMOUNTS
HAVE BEEN VERY LIGHT...AND MANY OF THE RADAR RETURNS HAVE NOT BEEN
REACHING THE GROUND. WILL CONTINUE TO KEEP 20-50 POPS THIS
MORNING AS THE UPPER SYSTEM MOVES EAST...AND SLIGHTLY LESS THIS
AFTERNOON. WITH TEMPS HOLDING STEADY IN THE MID TO UPPER 30S EARLY
THIS MORNING...HIGHS IN THE UPPER 30S TO MID 40S CONTINUE TO LOOK
GOOD FOR TODAY.
TONIGHT AND INTO MONDAY...IT SHOULD BE FAIRLY QUIET AS RIDGING
BUILDS IN BRIEFLY BETWEEN SYSTEMS. TEMPS SHOULD BE SLIGHTLY COOLER
AS COLD AIR ADVECTION SETS IN BEHIND TODAY'S SYSTEM. MADE ONLY A
FEW MINOR TWEAKS TO WHAT WE HAD GOING FOR THIS PERIOD...CONTINUING
WITH SOME SLIGHT POPS IN OUR NORTHEAST AND HIGHS IN THE 30S TO LOW
40S.
MONDAY NIGHT...THE FIRST LOBE OF THE BIG TROUGH IN THE WESTERN
CONUS BEGINS TO MOVE INTO MT/WY. THE SFC LOW WILL DEEPEN OVER
WY/CO AND BEGIN TO MOVE EAST INTO THE CENTRAL PLAINS. MODELS ARE
PRETTY CONSISTENT ON KEEPING MOST OF THE PRECIP TO OUR SOUTH AND
WEST THROUGH MUCH OF MONDAY EVENING...ALTHOUGH A FEW OF THEM START
TO MOVE PRECIP INTO THE SOUTHWESTERN CWA TOWARDS MORNING. BUMPED
UP POPS JUST A BIT IN THAT AREA AFTER 06Z.
THE SYSTEM REALLY GETS GOING ON TUESDAY AS THE UPPER LOW BEGINS TO
MOVE INTO THE NORTHERN PLAINS. THE GFS...GEM...AND ECMWF ALL BRING
THE SYSTEM OUT SOMEWHERE INTO THE NORTHERN PLAINS. THE NAM IS
FURTHER SOUTH...BUT CONSIDERING IT IT MORE THAN 60 HOURS OUT AND
THE NAM IS UNRELIABLE THAT FAR OUT...WILL LEAN MORE TOWARDS THE
GLOBAL MODELS. ALL HAVE THE SFC LOW MOVING JUST TO OUR
SOUTH...WITH PLENTY OF PRECIP OVER THE CWA FROM TUESDAY INTO
WEDNESDAY. THERE IS SOME QUESTION AS TO WHAT PHASE THE PRECIP WILL
BE. MODELS SOUNDINGS FOR THE FARGO AREA TUESDAY MORNING AS WELL
AS 850MB PLOTS SHOW THE SOUTHERN CWA WILL HAVE QUITE A BIT OF WARM
AIR FROM ABOUT 800MB DOWN TOWARDS THE SFC. THE NAM IS QUITE A BIT
COLDER AND SHOWS SNOW...AND IF ANY OF THE MODELS ARE A BIT COLDER
AT THE SFC THAN EXPECTED...ALWAYS A POSSIBILITY...THERE COULD BE
SOME FREEZING RAIN. SREF PROBABILITIES OF PRECIP TYPE BASICALLY
HAVE ALL FOUR OPTIONS OVER THE CWA DURING THE DAY ON TUESDAY.
WITH THE LARGE AMOUNT OF UNCERTAINTY...WILL INCLUDE A MENTION OF
FZRA AS WELL AS RAIN AND SNOW FOR TUESDAY MORNING. PLENTY OF QPF
TO WORK WITH...BUT SNOW AMOUNTS WILL DEPEND ON WHEN AND WHERE
CHANGE OVER OCCURS. WARMER GFS HAS THE HEAVIEST SNOW AMOUNTS NEAR
THE INTERNATIONAL BORDER WHILE THE SLIGHTLY COOLER ECMWF PUTS THE
HEAVIEST SNOW FROM KDVL TO KFFM. SO FAR FOR NOW PUT HEAVIEST SNOW
GRIDS A BIT FURTHER NORTH THAN THE ECWMF...BUT WILL PROBABLY HAVE
TO BE ADJUSTED. DUE TO THE HIGH LEVEL OF UNCERTAINTY AS TO THE
PHASE AND WHERE PRECIP WILL OCCUR...WILL HOLD OFF ON A WATCH FOR NOW.
FOR WEDNESDAY AND INTO THE EXTENDED...PRECIP WILL CHANGE OVER TO
SNOW AND TAPER OFF. TEMPS LOOK FAIRLY COLD WITH NEW SNOW AND 850MB
TEMPS WELL BELOW ZERO. TWEAKED TEMPS A BIT FURTHER DOWN...BUT
CONTINUED COLD WITH ANOTHER CHANCE FOR SNOW ON SATURDAY.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...DENSE FOG ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR NDZ007-008-
014>016-024-026>030-038-039-049-052>054.
MN...NONE.
&&
RIDDLE/ROGERS/WJB/JRHazardous weather outlook, Mar 20, 6:39 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 639 AM CDT SUN MAR 20 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 639 AM CDT SUN MAR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SMALL STREAM AND ROAD FLOODING CONTINUES FOR WILKIN AND OTTERTAIL COUNTIES NEAR ROTHSAY AND IN SOUTHEASTERN SARGENT COUNTY DUE TO RUNOFF FROM LOCAL SNOWMELT. WITH HIGHS EXPECTED TO RISE ABOVE 40 DEGREES THIS AFTERNOON...THE SNOWMELT AND LOCAL RUNOFF IS EXPECTED TO CONTINUE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LOCAL SNOWMELT RUNOFF WILL SLOW SOMEWHAT ON MONDAY AS TEMPERATURES TOP OUT IN THE UPPER 30S. COLDER AIR MOVING IN AFTER THE MIDDLE OF THE WEEK WILL BRING A HALT TO THE MELT AS AFTERNOON HIGHS ARE EXPECTED TO NOT RISE ABOVE FREEZING. A SIGNIFICANT STORM SYSTEM WILL MOVE INTO THE NORTHERN PLAINS ON TUESDAY. THE EXACT TRACK OF THE SYSTEM IS STILL UNCERTAIN...BUT PORTIONS OF THE FORECAST AREA COULD SEE SOME HEAVY SNOWFALL ACCUMULATION AND EVEN A GLAZING OF ICE IS NOT OUT OF THE QUESTION. RAIN OR FREEZING RAIN IS EXPECTED TO MOVE INTO THE SOUTHERN RED RIVER VALLEY EARLY TUESDAY MORNING...SPREADING NORTH AND EASTWARD THROUGH THE DAY. A MIXTURE OF RAIN...FREEZING RAIN...AND SNOW WILL BE POSSIBLE TUESDAY BEFORE CHANGING TO ALL SNOW TUESDAY NIGHT AND TAPERING OFF ON WEDNESDAY. THE HEAVIEST BAND OF SNOW ACCUMULATION COULD SEE OVER 8 INCHES OF SNOW...ALTHOUGH EXACT AMOUNTS ARE STILL UNCERTAIN. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 11:55 AM CDT | River Flood Warning | FGF | Clay | 23 hr |
| Mar 20, 11:55 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Mar 20, 11:55 AM CDT | River Flood Warning | FGF | Clay | 40 days |
| Mar 20, 1:00 PM CDT | Areal Flood Advisory | FGF | Otter Tail, Wilkin | 4 days |
| Mar 20, 9:07 AM CDT | Dense Fog Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 10 more | 6 hr |
Nearby
Winter Storm Watches in Minnesota, 2011Winter Storm Watches in North Dakota, 2011Every winter storm watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.